A Question of Health

Acne is ruining my sister's life - how can she get rid of it? Why is my tongue always so sore?
Click to follow
Indy Lifestyle Online

Spot affliction

Spot affliction

Q. My sister, 21, suffers from terrible facial acne, mainly confined to her forehead. She has tried everything on the market: over-the-counter as well as doctor-prescribed antibiotics and the mini-pill. These treatments work for a time before ceasing to be effective. It is destroying her confidence and affecting her quality of life. She is happy and outgoing, but when the spots are particularly large and painful she finds it hard to go out and hates people staring at her forehead. Can anything be done? GPs are largely unsympathetic.

A. Acne can be a terrible affliction and I'm sorry to hear that GPs she has seen are unsympathetic. I don't think the over-the-counter treatments are going to solve the problem and she should stop wasting her money on them. Many people with acne are helped by long courses of antibiotics. Sometimes one antibiotic doesn't work, but another one does work, so it's worth trying a couple before giving up. The two that are most commonly used are doxycycline and erythromycin, and it sometimes takes four to six months before the maximum effect is seen. One other thing to try is a cream that contains tretinoin. This is the acidic form of vitamin A, and it is especially useful if the spots form comedones (red lumps and blackheads). The next step up the treatment ladder is Roaccutane. This is an oral drug that is related to vitamin A. It can only be prescribed by hospital dermatologists. Although it has a long list of potential side-effects, if it is monitored carefully it can be remarkably safe and successful. I would suggest that your sister arranges to see a dermatologist.

Painful mouth

Q. I have had a sore tongue and gums for the past seven weeks. It feels like mouth ulcers on the gums, with a tingling sensation sometimes going up to my left ear. A doctor took a saliva test, which came back normal, and I was given something for thrush, which made no difference. A lymph gland swells up every two to three weeks. I went to the dentist, who said everything was healthy. I was told I could be lacking in iron or have a "geographical" tongue. I do not smoke, and I drink a couple of glasses of wine a day. What can be the matter with me?

A. Sore gums usually represent a dental problem, so you were right to see a dentist. The swelling of a lymph gland on your face suggests that there is some underlying infection. Lymph glands swell up as the body tries to fight infection, so there could be some sort of dental infection that the dentist has been unable to detect by examining your teeth and gums. I don't think geographical tongue is likely. This causes a very obvious inflammation of the tongue. The blood tests might be a pointer to an underlying anaemia. Iron deficiency can cause a sore tongue, but so can folic acid deficiency and vitamin B12 deficiency. It is worthwhile considering more serious causes of soreness, such as oral cancer. If the pain persists, ask the dentist to have another look, and perhaps consider getting a second opinion.

Shellfish allergy

Q. I think I may be developing an allergy to shellfish. For years I have eaten prawns with no problem. This summer, I developed an itchy rash on my arms and neck almost immediately after a meal that contained prawns. A few days later, the same thing happened. Since then, I haven't had shellfish and I haven't had any problems. Is it possible to become allergic to something in your thirties?

A. Your symptoms do sound like an allergy to shellfish. Even though you are in your thirties, it is still possible to become allergic to something that you could previously eat. You have had two reactions, which means that you must be careful and, at the very least, avoid eating prawns.

Have your say: Readers write

AD with a suggestion on how to get rid of a persistent bruise on the leg:

Your correspondent with a subperiosteal haematoma should try brisk walking. I had a similarly alarming lump below my knee, which cleared up far quicker than predicted by my GP. I attribute this to the fact that I usually go for a fast walk every day for 30 to 40 minutes. Perhaps improved circulation and an internal massaging effect from the movement are helpful.

KC, a laboratory scientist, says there is no need to visit a doctor to have regular blood tests to monitor a drug:

In a number of different hospitals, I have had experience of routine blood tests for patients on therapies such as methotrexate. The standard practice was for patients to have a full blood count done at regular intervals - this could be arranged directly with the laboratory once the patient had been referred. The laboratory will notify the rheumatologist/GP if results stray outside acceptable limits. To the best of my knowledge, this is standard practice.

Send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk.

Dr Kavalier is unable to respond personally to questions

Comments